Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

July 7, 2017Meigs County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 7, 2017, 4:25 PM EDT for Meigs County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:25 PM EDT (20:25 UTC)
Expired
Jul 7, 2017, 5:15 PM EDT
In force
50 min
Issued by
NWS Charleston, WV

County Meigs County, OH

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS81 KRLX 072025
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
425 PM EDT FRI JUL 7 2017

OHZ085-072115-
Meigs-
425 PM EDT FRI JUL 7 2017

...HEAVY RAINFALL TO CAUSE STREAMS TO REACH BANKFULL IN NORTH 
CENTRAL MEIGS COUNTY...

At 421 PM EDT, a strong thunderstorm has quickly produced an inch to 
an inch and a half of rainfall near Burlingham and Darwin. This will 
cause streams and creeks to quickly reach bankfull. Water problems 
are possible in low lying areas and areas of poor drainage. Do not 
drive your vehicle through flooded roadways. It takes only a few 
inches of swiftly flowing water to carry vehicles away.

LAT...LON 3919 8204 3916 8202 3912 8207 3914 8215
      3920 8213
TIME...MOT...LOC 2021Z 240DEG 26KT 3917 8208 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:20 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 3:20 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
320 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Cold front crosses Saturday morning. Cooler and less humid
under high pressure Sunday. Unsettled weather returns next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 157 PM Friday...

A series of convective complexes will affect the area this
afternoon and tonight. Radar and sfc obs one complex spreading
showers and thunderstorms across southeast OH. This activity
will likely produce heavy rain and gusty winds up to 40 knots
across the northern sections late this afternoon and evening.

Models bring a second storm complex dropping southeast, closer
to the front, moving into an unstable area. Deep layered shear
increases to 50 knots, pwats around 2 inches and sfc CAPE
decreasing to 1000 J/Kg suggest storms could reaching severe
limits prior and after 00Z tonight. The major threat will be
damaging winds. There is a severe thunderstorm watch in effect
until 00Z Saturday.

The actual cold front crosses the area by 12Z Saturday and
exits the eastern mountains by mid morning. Conditions will
improve behind the front with drier airmass and high pressure
building from the west.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 320 PM Friday...

With the cold front having exited the area, expecting a dry
period before more unsettled weather returns. Temperatures will
remain seasonal, but much drier air filtering in will keep
conditions pleasant. Used a blend of guidance.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 320 PM Friday...

Northwest flow will become more zonal as the overall longwave
pattern de-amplifies across the US. Multiple low pressure
centers well north of the area will continue sending waves of
energy southward, keeping periods of unsettled weather through
the week ahead.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

Radar images show a thunderstorm complex moving southeast across
northern to central OH. This complex is expected to reach
southeast OH around 20Z, PKB around 21Z and CKB around 21-22Z.
Coded brief IFR conditions along the heavier showers. These
conditions are developing ahead of a cold front under high
instability and enough deep layered shear.

Models suggest there will be another batch of showers and
thunderstorms along the cold front. Although sfc CAPE will
decrease with the FROPA, but deep layered shear increase to
about 50 knots. These conditions bring supercell composite
parameter to about 5, conducive to severe weather. In fact, a
severe thunderstorm watch has been issued for portions of
southeast OH and WV until 00Z Saturday.

Estimated the timing of storms reaching northern sites and
included strong gusty winds. Overall, expect VFR conditions, but
MVFR/LIFR along showers and storms through tonight.

IFR possible in lingering showers/storms and post frontal
stratus into Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective winds could be stronger than
expected. Timing and duration of IFR/LIFR conditions may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L

AFTER 18Z SATURDAY...
Dense valley fog possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/DTC
NEAR TERM...ARJ/MZ
SHORT TERM...DTC
LONG TERM...DTC
AVIATION...ARJ
Hazardous weather outlook, Jul 7, 1:31 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
131 PM EDT Fri Jul 7 2017

OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
131 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Boone-Clay-Northwest Randolph-Southeast Randolph-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024-025-033-034-515>524-081745-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 3:54 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     LAKE HOPE STATE PARK    39.33N  82.35W
07/07/2017                   VINTON             OH   TRAINED SPOTTER

            TREES DOWN IN THE PARK. POWER OUT AT CAMPGROUND.

&&

EVENT NUMBER RLX1700532

COOPER
Local storm report, Jul 7, 3:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     SHAWNEE                 39.61N  82.21W
07/07/2017                   PERRY              OH   PUBLIC

            PICTURE ON TWITTER OF LARGE BRANCHES AND WIRES DOWN

&&

EVENT NUMBER RLX1700533

MPK
Special weather statement, Jul 7, 4:01 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT FRI JUL 7 2017

OHZ076-072100-
Washington-
401 PM EDT FRI JUL 7 2017

...HEAVY RAINFALL TO CAUSE STREAMS TO REACH BANKFULL...

At 357 PM EDT, a strong thunderstorm had quickly produced an inch to
an inch and a half of rainfall near Belpre. This will cause streams
and creeks to quickly reach bankfull. Water problems are possible in
low lying areas and areas of poor drainage. Do not drive your
vehicle through flooded roadways. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3934 8155 3934 8156 3927 8157 3927 8160
      3928 8160 3927 8162 3928 8173 3936 8171
      3936 8155
TIME...MOT...LOC 1957Z 240DEG 26KT 3930 8161

25
Local storm report, Jul 7, 4:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MARIETTA                39.42N  81.45W
07/07/2017                   WASHINGTON         OH   NWS EMPLOYEE

            LARGE TREE BRANCHES DOWN AND FELL ON THE YARD FENCE

&&

EVENT NUMBER RLX1700534

MPK
Special weather statement, Jul 7, 4:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
414 PM EDT FRI JUL 7 2017

WVZ011-020-031-072045-
Doddridge-Harrison-Tyler-
414 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DODDRIDGE...
SOUTHEASTERN TYLER AND NORTHERN HARRISON COUNTIES...

At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Pennsboro to near
West Union. Movement was east at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Shinnston, Lumberport, West Union, Enterprise, Grangeville, Alma,
Wallace, Lima, Center Point, Sedalia and Canton.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 near mile marker 128.
 Route 50 in West Virginia between mile markers 57 and 58, and near
mile marker 62.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3947 8071 3948 8067 3946 8067 3947 8064
      3944 8060 3945 8058 3943 8058 3943 8053
      3946 8051 3947 8048 3943 8028 3939 8020
      3938 8021 3928 8069 3933 8088 3936 8088
      3938 8091 3951 8074
TIME...MOT...LOC 2014Z 248DEG 39KT 3937 8086 3933 8070

30
Special weather statement, Jul 7, 4:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
425 PM EDT FRI JUL 7 2017

OHZ085-072115-
Meigs-
425 PM EDT FRI JUL 7 2017

...HEAVY RAINFALL TO CAUSE STREAMS TO REACH BANKFULL IN NORTH
CENTRAL MEIGS COUNTY...

At 421 PM EDT, a strong thunderstorm has quickly produced an inch to
an inch and a half of rainfall near Burlingham and Darwin. This will
cause streams and creeks to quickly reach bankfull. Water problems
are possible in low lying areas and areas of poor drainage. Do not
drive your vehicle through flooded roadways. It takes only a few
inches of swiftly flowing water to carry vehicles away.

LAT...LON 3919 8204 3916 8202 3912 8207 3914 8215
      3920 8213
TIME...MOT...LOC 2021Z 240DEG 26KT 3917 8208

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:36 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood39 min
Jul 7, 4:01 PM EDTSpecial Weather StatementRLXWood59 min
Jul 7, 4:14 PM EDTSpecial Weather StatementRLXHarrison31 min
Jul 7, 5:01 PM EDTSpecial Weather StatementRLXBarbour, Lewis, Taylor44 min
Jul 7, 5:34 PM EDTSpecial Weather StatementRLXBarbour41 min
Jul 7, 5:47 PM EDTSevere Thunderstorm WarningRLXBarbour, Pocahontas, Randolph, Upshur28 min
Jul 7, 7:47 PM EDTSevere Thunderstorm WarningRLXCabell, Mason58 min
Jul 7, 2:07 PM EDTSpecial Weather StatementRLXPerry23 min
Jul 7, 2:12 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry33 min
Jul 7, 2:35 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton25 min
Jul 7, 2:58 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Vinton, Washington47 min
Jul 7, 6:07 PM EDTSpecial Weather StatementRLXGallia23 min
Jul 7, 6:17 PM EDTFlash Flood WarningRLXGallia, Jackson, Lawrence4 hr

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.